Nebraska, 2020

Hail and Damaging Wind in Nebraska, July 19, 2020

July 19, 2020 · NWS CYS · 9 events in 2 counties and zones

Very large hail reported from severe thunderstorms in the Nebraska Panhandle the afternoon and evening of 19 July 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very large hail reported from severe thunderstorms in the Nebraska Panhandle the afternoon and evening of 19 July 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 19, 12:55 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 19, 12:55 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
155 PM MDT Sun Jul 19 2020

.SHORT TERM...(This afternoon - Tuesday Night)
Issued at 113 PM MDT Sun Jul 19 2020

Isolated to widely scattered thunderstorms are expected to develop
across areas mainly along/east of the Laramie Range by mid to late
afternoon. Significant uncertainty exists with storm coverage over
the next several hours, mainly because of weak large scale forcing
with the primary mechanism being a stationary front draped from N-
S along the Laramie Range. Cumulus development has been limited so
far per afternoon visible satellite imagery, but excellent low-lvl
moisture transport is occurring with moist southeasterly flow over
the Platte River Valley contributing to dew points approaching 65F
at Torrington & Scottsbluff. We are likely a bit delayed for CI as
low-level cloud cover stuck around over the Neb Panhandle into the
late morning hours, but would expect initiation to occur by 21z as
convective temperatures are reached. The main area of interest may
be the central Laramie Range into the Platte River Valley with the
help of enhanced low-level convergence associated w/ the Chugwater
cyclone. Further south toward the CO border, a dryline bulge takes
shape just south of the surface low which may be another focus for
initiation in the next few hours. Any storms that develop over the
next few hours will be capable of all modes of severe weather. SPC
Mesoanalysis shows upwards of 2500 J/kg SBCAPEs in the warm sector
with 30+ knots of effective bulk shear. CAPEs also approach 800 J/
kg in the -10 to -30 deg C layer, further supporting potential for
large hail especially w/ any supercell structures. Backed near-sfc
flow is also contributing to curved low-level hodographs, possibly
supporting isolated tornado potential given fairly low LCLs around
1250 meters. This threat would be enhanced with any cell splits or
right movers. Storms may merge into one more linear complexes this
evening into late tonight as the low-level jet strengthens.

Daily chances for strong to severe thunderstorms will exist along/
east of the Laramie Range each afternoon through Tuesday given the
stationary boundary remaining in place.

.LONG TERM...(Wednesday - Sunday)
Issued at 300 AM MDT Sun Jul 19 2020

Upper level ridging still looks to be on track for the remainder
of the week from Wednesday onward. Model guidance still showing
agreement with warm air advection continually making the area warm
with southwest flow in the lower levels creating daytime maximum
700mb temps 14C-18C. While atmospheric ridging aloft continues
over the region, that certainly won't discount the opportunity for
moisture to be on slightly elevated over the area. Split flow at
the H5 and H3 levels show a cut off low near the California
coastline and more impressive height falls to the Pacific
Northwest associated with a upper level trough. The split flow
regime will continue from Wednesday to the weekend, allowing the
best energy to stay further to the north based off medium to long
range guidance. However, with the cut off low slowly propagating
to the east and northeast aloft, it will eventually be absorbed
into a more defined upper level trough at the 300mb level by 0Z
Saturday. With diffluent flow aloft, the possibility of
thunderstorm activity on the increase would need additional
surface moisture plumes from the continental region of Mexico,
Pacific Ocean moisture, and/or the Gulf of Mexico. Surface
convergence and instability look plausible from the model
guidance, however the most recent models are showing a slightly
more eastward surface High compared to the previous day. If our
area is to receive much needed rainfall across the region, this
more eastward track of the surface High pressure across the
central CONUS is a less favorable trend for our CWA in regard to
rainfall. Overall, monsoon flow will begin to approach the area
towards the end of the week, but we are not in the most favorable
pattern for continued impulses of moisture. This is represent with
PoPs up to 40 percent in the extended forecast package as of this
time. With the upper level ridging staying put, we can expect
temperatures to be warm the next week or so, with little relief of
cooler temperatures on the horizon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1140 AM MDT Sun Jul 19 2020

Latest GOES-E satellite shows a swath of MVFR CIGS from Cheyenne
County northward across the NE Panhandle. Should see continued
diminishment over the early afternoon hours. This afternoon will
see isolated showers and thunderstorms, some severe from KCYS
eastward with development from the south to the north as the
afternoon and evening progress. Overnight period will see low CIGS
and VIS return to the NE Panhandle so continued downward trend in
conditions though depending on how late convection continues into
the overnight, the deterioration of conditions may be delayed for
some sites.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Sun Jul 19 2020

Stationary front lays along a line from Riverton to Rawlins to
Craig Colorado this morning. The front will meander a little to
the east today to near the Laramie Range this afternoon. East of
the front...east to southeast upslope winds will keep humidity
high and provide chances for afternoon and evening showers and
thunderstorms. West of the front...drier and breezier conditions
will exist over the next several days. Monsoonal moisture will
interact with the front for good chances of wetting rains from the
Laramie Range east into the Panhandle through the upcoming week.
Fire weather concerns expected to be minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...BW
AVIATION...WM
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 19, 4:27 AM MST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
527 AM MDT Sun Jul 19 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
201130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
527 AM MDT Sun Jul 19 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are expected to develop
across the high plains this afternoon, possibly merging into one
or more clusters of storms tonight. A few storms may be severe,
with large hail up to golf ball size and wind gusts up to 60 MPH
the primary hazards. A tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Daily chances for afternoon and evening thunderstorms expected
east of the Laramie Range this upcoming week. Some of the storms
could become severe with large hail...damaging downburst winds and
heavy rainfall.

.Spotter information statement...

Spotter activation may be needed first along the Interstate 25
Corridor after 2 PM. Spotter activation may be needed for the
Nebraska Panhandle from 4 PM through 7 PM this evening.

WYZ103>106-109>117-201130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
527 AM MDT Sun Jul 19 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 19, 2:21 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
321 PM MDT Sun Jul 19 2020

NEZ054-WYZ119-192200-
Kimball NE-East Laramie County WY-
321 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL AND SOUTHEASTERN
LARAMIE COUNTIES UNTIL 400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carpenter, or 27 miles east of Cheyenne, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs, Burns, Oliver Campground, Oliver Reservoir, Panorama
Point, Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 386 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4118 10436 4139 10402 4138 10383 4130 10372
      4100 10370 4100 10436
TIME...MOT...LOC 2121Z 269DEG 19KT 4110 10427

Hammer

The radar

The Cheyenne radar (KCYS), 78 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kimball

When
July 19, 2:38 PM MST
Where
Kimball County, 15.2 mi S of Bushnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.010, -103.890

Report of 49 MPH wind gusts recorded at 335 PM.

Hail, Kimball

When
July 19, 3:40 PM MST
Where
Kimball County, 2.11 mi WSW of Owasco
Measured
1 in hail
Reported by
Public
Coordinates
41.227, -103.617

Observer noted severe hailstones while at Four Winds Country Club on the east side of Kimball with timing of observation based off of radar.

Hail, Scotts Bluff

When
July 19, 4:45 PM MST
Where
Scotts Bluff County, 5.08 mi SSE of Gering
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.760, -103.630

Hail, Scotts Bluff

When
July 19, 4:45 PM MST
Where
Scotts Bluff County, 0.51 mi W of Gering
Measured
1.75 in hail
Reported by
Public
Coordinates
41.830, -103.670

Hail, Scotts Bluff

When
July 19, 4:50 PM MST
Where
Scotts Bluff County, 0.51 mi W of Gering
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.830, -103.670

Hail, Scotts Bluff

When
July 19, 5:02 PM MST
Where
Scotts Bluff County, 1.24 mi NW of Minatare
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.820, -103.520

Hail, Scotts Bluff

When
July 19, 5:04 PM MST
Where
Scotts Bluff County, Minatare
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.810, -103.500

Hail, Scotts Bluff

When
July 19, 5:09 PM MST
Where
Scotts Bluff County, 5.9 mi SSW of Melbeta
Measured
1.75 in hail
Reported by
Public
Coordinates
41.700, -103.560

Golf ball sized hail 6 miles south of Highway 92 on Wrights Gap Road.

Thunderstorm Wind, Scotts Bluff

When
July 19, 5:15 PM MST
Where
Scotts Bluff County, 2.57 mi E of Lake Minatare
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.930, -103.440

Observer noted large tree uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897067, 897070, 897071, 897072, 897073, 897074, 897076, 897079, 897081.